Thunderstorm Wind, Ramsey
- When
- May 17, 5:00 PM CST to 5:05 PM CST
- Where
- Ramsey County, (Dvl)devils Lake Mun
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 48.120, -98.920
AWOS at Devils Lake Airport reports a 58 MPH gust.
Severe Wind was observed with a QLCS moving through the central Red River Valley on the evening of May 17th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Severe Wind was observed with a QLCS moving through the central Red River Valley on the evening of May 17th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 17, 2:36 PM CST, 2 hours 24 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Grand Forks ND 336 PM CDT Fri May 17 2024 .KEY MESSAGES... - Isolated to scattered severe thunderstorms are possible this evening. Damaging wind gusts to 70 mph and hail up to 1 to 1.5 inches in diameter are the main concern. - There is a 70 percent chance for wind gusts greater than 40 mph Saturday afternoon and early evening. && .DISCUSSION... Issued at 336 PM CDT Fri May 17 2024 A cold front is going to move through the region this evening. Estimated timing looks to be around 00z for the Devils lake Basin and maybe around 04z for the valley. With scattered to clear skies across the region will allow for optimal heating to help erode away our capped environment. HREF is painting a swath of effective bulk shear between 25 to 35 kts which is normally a little weak but may provide enough shear to sustain any storm development. Given the high LCL and LFC's generally between 1-3km would allow most of our available CAPE to be utilized in the Hail growth zone resulting in at least 1 inch hail however there are a few analogs that have resulted in higher hail size but im just not confident the environment would sustain anything higher than ping pongs at the largest. The hodographs are fairly straight supporting the idea that today is going to be a more hail and wind threat kind of day and not a tornado type of day. A minor concern or really something to monitor is some ponding to some minor flooding given the potential for some training storms and our already saturated ground moisture especially in the valley. As far as the gusty wind potential on Saturday, there are some pros and cons. For the pros, seeing a pretty unidirectional flow from the surface up to 850mb. Cons are that the winds at 850mb are not all that strong. Seeing something like 30 to 35 knots across the northern half of the FA and 25 to 30 knots across the southern half. The strongest cold advection comes late tonight into early Saturday morning, when the mixing is not the best. For the late morning and afternoon time frame, warm advection begins again. Westerly winds are not the best direction for maximizing gusts. So the thought at this point would be near advisory criteria wind speeds across the northern half of the FA, and slightly lower to the south. May mix in some slightly lower CONSSHORT winds with the slightly higher NBM winds to capture this. As far as precipitation chances, there may still be some ongoing convection Saturday morning. There is a secondary 700mb short wave that rotates through the FA around the parent low that holds over central Saskatchewan. CAMs are showing another potential line of showers/weaker storms following the same track as the ones for tonight (mainly north of I94 in North Dakota and mainly north of highway 2 in Minnesota). This would be mainly for the morning hours, with drying working west to east through the day with the increasing west winds. The remainder of the long term continues to feature cooler temperatures and periodic chances for more rain. The flow remains zonal, with the main differences being the strength and timing of additional waves. Some ensembles show a closed 500mb low possibly holding over the FA Tuesday into Wednesday (which would result in a wetter solution), while others are more progressive (less wet). These details will come into better focus closer over the next few days. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 100 PM CDT Fri May 17 2024 This evening a line of thunderstorms will move through our region creating chaotic wind directions and winds speeds. KDVL will be hit by the storms first then KGFK, KFAR, and KTVF. There's some uncertainty whether or not thunderstorm will persist long enough to make to KBJI or not but still expecting some rain for KBJI. Winds will become westerly after the front and storms move through the region. Around 12z wind gusts will start to pick up for KDVL with the potential for gust up 30-35kts. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && DISCUSSION...Godon/MM AVIATION...MM
Hazardous Weather Outlook National Weather Service Grand Forks ND 329 PM CDT Fri May 17 2024 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-182030- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 329 PM CDT Fri May 17 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Isolated to scattered severe thunderstorms are expected across the region this evening. The main hazards will be wind gust up to 70 mph and hail sized between 1 to 1.5 inches. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Gusty winds are anticipated on Saturday. There is a 70 percent chance for winds to gust greater than 40 mph Saturday afternoon and early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Grand Forks ND
520 PM CDT Fri May 17 2024
NDZ006-014-015-024-172245-
Eddy ND-Benson ND-Towner ND-Ramsey ND-
520 PM CDT Fri May 17 2024
...STRONG THUNDERSTORMS WILL IMPACT EASTERN BENSON...SOUTHEASTERN
TOWNER...WESTERN RAMSEY AND EDDY COUNTIES THROUGH 545 PM CDT...
At 520 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Maza to near Emrick. Movement was east at
40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Devils Lake, New Rockford, Cando, Camp Grafton, Lakewood Park, Fort
Totten, and Minnewaukan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4847 9931 4855 9862 4854 9858 4759 9884
4759 9926 4767 9927 4768 9930 4785 9930
4785 9948
TIME...MOT...LOC 2220Z 264DEG 35KT 4841 9927 4762 9948
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Grand Forks ND
546 PM CDT Fri May 17 2024
NDZ014-015-024-172330-
Eddy ND-Benson ND-Ramsey ND-
546 PM CDT Fri May 17 2024
...STRONG THUNDERSTORMS WILL IMPACT EASTERN BENSON...WESTERN RAMSEY
AND WESTERN EDDY COUNTIES THROUGH 630 PM CDT...
At 546 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Churchs Ferry to Spirit Lake Nation to
near Cathay. Movement was northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Devils Lake, New Rockford, Camp Grafton, Lakewood Park, Fort Totten,
Sheyenne, and Starkweather.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern North Dakota.
&&
LAT...LON 4785 9918 4832 9921 4837 9912 4837 9897
4846 9897 4855 9882 4854 9875 4815 9863
4765 9885 4759 9903 4759 9926 4767 9928
TIME...MOT...LOC 2246Z 226DEG 28KT 4829 9915 4789 9912 4757 9931
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPHThe Fargo/Grand Forks radar (KMVX), 136 km away, was scanning. The volume nearest the first event began at 22:58 UTC.
8 thunderstorm wind. Local standard time, as filed.
AWOS at Devils Lake Airport reports a 58 MPH gust.
NDAWN site 2 northeast of Pekin reports a 59 MPH wind gust.
Measured by a personal weather station. Owner reports good wind accuracy over the past few years from this site.
ASOS at Grand Forks International Airport.
Off duty NWS employee relayed report of large branches down from thunderstorm wind gusts south of Grand Forks. Time estimated based on gust frontal passage via radar around 05180118Z.
Davis Weather Sensor at NWS Grand Forks reports 66 MPH at 0123z.
RWIS 5 north-northwest of Grand Forks reports 76 MPH gust.
Delayed report of tree damage from social media, time estimated via radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2024Every state in 2024This day in weather historyWarnings in North Dakota, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172582, 1172583, 1172584, 1172585, 1172580, 1172586, 1172587, 1172581.